Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

May 5, 2017Fayette County, West Virginia

NWS Charleston, WV issued this special weather statement at May 5, 2017, 4:03 PM EDT for Fayette County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 4:03 PM EDT (20:03 UTC)
Expired
May 5, 2017, 4:45 PM EDT
In force
42 min
Issued by
NWS Charleston, WV

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS81 KRLX 052003
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
403 PM EDT FRI MAY 5 2017

WVZ516>518-052045-
Southeast Raleigh-Southeast Fayette-Northwest Fayette-
403 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND CENTRAL
FAYETTE COUNTIES...

At 402 PM EDT, a strong thunderstorm was located near Piney View, or
8 miles northeast of Beckley, moving north at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted, Hawks
Nest State Park, Piney View and Thurmond.

LAT...LON 3784 8117 3788 8113 3788 8118 3821 8115
      3817 8094 3815 8093 3814 8091 3812 8090
      3813 8088 3781 8103
TIME...MOT...LOC 2002Z 189DEG 27KT 3788 8108 

$$

KISTNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 5, 3:01 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 5, 3:01 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
301 PM EDT Fri May 5 2017

.SYNOPSIS...
An upper low pressure exits northeast tonight and Saturday.
Dry weather for early next week with dry northwesterly flow.
Another wet system for mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...

The upper level low pressure system currently over WV, will move
slowly northeast into PA tonight and Saturday. Models suggest
convection will develop across the western slopes and eastern
mountains this evening. Radar images show the first area of
rainfall affecting the tri state area by 18Z.

Although additional areas of rainfall will move over our CWA
tonight and Saturday, rainfall accumulations are not expected to
be significant. Nevertheless, have likely to categorical PoPs
through the period.

Temperatures will remain in the cool side typical of spring.
Used the blend of all models for temperatures through the
period.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 245 PM Friday...

Really not many changes from previous forecast as upper low
blocking pattern looks to persist. Shower activity will continue
into Sunday evening with freezing levels dropping low enough for
some snow showers in the higher elevations Saturday night into
Sunday morning. The upper low does shift far enough to our
northeast Sunday night as weak high pressure builds in at the
surface. This will bring drier air and we should see clearing
skies Sunday night. Efficient radiational cooling with clear
skies and weak winds will make for cold below average
temperatures overnight into Monday morning. Areas of frost will
be possible and headlines are looking more and more likely at
this time.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Friday...

Models are starting to come into a little better agreement in
the long term. We start the period with weak high pressure still
in control, and that will make for another cold night through
Tuesday morning. More frost headlines may be possible for most
of the area once again.

The high will give way to deep upper trough/low by the middle to end
of the week, as the blocking pattern becomes established again.
This will make for very wet and unsettled conditions into next
weekend. A consensus blend of operational and ensemble guidance
was already giving Categorical PoP on Day 7. However, with model
guidance horrible reputation on handling upper lows have
decided to cut it back to just likely PoP for now and can adjust
as we get closer and gain more confidence in the solution.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM Friday...

Radar, high resolution and synoptic models all suggest showers
and possible a storm will begin to develop during the late
afternoon hours. Therefore, removed thunder from the forecast
per lack on instability.

May see some convective development after 21-00Z as daytime
heating helps kick off cloud and showers, especially across
elevated terrain. Brief IFR conditions can occur along the
heaviest showers.

Southeast winds in tight gradients relax through this morning,
with some gusts along the ridgetops. Will see return of wind
gusts this afternoon as low continues to weaken, and a
secondary surface low approaches, bringing another round of MVFR
and IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing Cig and Visby values will vary, and
IFR may become more widespread.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    L    M    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    L    M    H    H    H    H    M
BKW CONSISTENCY  H    H    M    H    H    L    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    L

AFTER 18Z SATURDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, May 5, 3:06 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
306 PM EDT Fri May 5 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-061915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
306 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low temperatures will dip down into to mid 30s on Sunday night and
again on Monday night. Frost headlines may be needed for most of the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523>526-061915-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
306 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 5, 3:54 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT FRI MAY 5 2017

WVZ027-028-519-052030-
Clay-Northwest Nicholas-Braxton-
354 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS...
SOUTHWESTERN BRAXTON AND CENTRAL CLAY COUNTIES...

At 354 PM EDT, a strong thunderstorm was located 7 miles southeast of
Clay, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Clay, Big Otter, Harrison, Nebo, Frametown, Strange Creek, Ivydale
and Servia.

This includes Interstate 79 between mile markers 38 and 53.

LAT...LON 3833 8094 3835 8110 3861 8109 3870 8100
      3866 8080
TIME...MOT...LOC 1954Z 190DEG 23KT 3837 8100

KISTNER
Special weather statement, May 5, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT FRI MAY 5 2017

WVZ516>518-052045-
Southeast Raleigh-Southeast Fayette-Northwest Fayette-
403 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND CENTRAL
FAYETTE COUNTIES...

At 402 PM EDT, a strong thunderstorm was located near Piney View, or
8 miles northeast of Beckley, moving north at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted, Hawks
Nest State Park, Piney View and Thurmond.

LAT...LON 3784 8117 3788 8113 3788 8118 3821 8115
      3817 8094 3815 8093 3814 8091 3812 8090
      3813 8088 3781 8103
TIME...MOT...LOC 2002Z 189DEG 27KT 3788 8108

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:54 PM EDTSpecial Weather StatementRLXClay36 min
May 5, 4:53 PM EDTSpecial Weather StatementRLXBarbour, Taylor37 min
May 5, 5:05 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor25 min
May 5, 5:28 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor32 min
May 5, 6:03 PM EDTSpecial Weather StatementRLXBarbour42 min
May 5, 4:17 PM EDTSpecial Weather StatementRLXMeigs43 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.